Thursday, August 11, 2022
HomePopularIs Tylenol Or Ibuprofen Better For Migraines

Is Tylenol Or Ibuprofen Better For Migraines

When Tylenol Or Advil Fails

Acetaminophen vs. Ibuprofen: Which One Should My Child Take?

If you don’t obtain headache relief from a dose of Tylenol or an NSAID, a next practical choice would be to consider a two-tablet dose of caffeine combined with a pain reliever, such as Excedrin Extra Strength .

For some people, starting off with a combination of analgesic and caffeine may even be better for easing an episodic tension-type headache than a simple analgesic . That said, you may experience more side effects, such as an stomach upset or dizziness .

However, remember that a combination analgesic like Excedrin contains both aspirin and acetaminophen. Be sure to stay within recommended daily limits, especially if you combine it with other types of medication.

What Is The Dosage For Acetaminophen Vs Ibuprofen

Acetaminophen dosage

  • The dose for adults is 325 to 650 mg every 4 hours or 500 mg every 8 hours when using immediate release formulations.
  • The dose for extended release caplet is 1300 mg every 8 hours.
  • The maximum daily dose is 4 grams.
  • The oral dose for a child is based on the child’s age and weight. If less than 12 years old the dosing is 10-15 mg/kg every 6-8 hours not to exceed 2.6 g/day . If older than 12 years of age the dose is 40-60 mg/kg/day every 6 hours not to exceed 3.75 g/day .

Ibuprofen dosage

  • For minor aches, mild to moderate pain, menstrual cramps, and fever, the usual adult dose is 200 or 400 mg every 4 to 6 hours.
  • Arthritis is treated with 300 to 800 mg 3 or 4 times daily.
  • When under the care of a physician, the maximum dose of ibuprofen is 3.2 g daily. Otherwise, the maximum dose is 1.2 g daily.
  • Individuals should not use ibuprofen for more than 10 days for the treatment of pain or more than 3 days for the treatment of a fever unless directed by a physician.
  • Children 6 months to 12 years of age usually are given 5-10 mg/kg of ibuprofen every 6-8 hours for the treatment of fever and pain. The maximum dose is 40 mg/kg daily.
  • Juvenile arthritis is treated with 20 to 40 mg/kg/day in 3-4 divided doses.
  • Ibuprofen should be taken with meals to prevent stomach upset.

Management Of Migraine Headaches

Migraine “Triggers”

Most people who get migraine headaches have certain “triggers” which put the headache process in motion. Triggers may include stress, fatigue, glaring or flickering lights, changes in the weather, and certain foods. Keeping track of triggers and avoiding them is usually easier said than done, but is one of the best ways to prevent migraines.

Medications for Migraines

Medications for the treatment of migraines are aimed at either preventing the headache or treating symptoms after they occur.

Treatment for Migraines

  • ASA, ibuprofen, other nonsteroidal anti-inflammatory medications or acetaminophen in combination with caffeine may relieve the pain of mild to moderate migraines.
  • Triptans – For more severe migraines, your doctor may prescribe medication that acts directly on the chemicals in the brain to relieve dilation of the blood vessels that leads to the headache pain. These medications are taken at the first sign of the headache with explicit directions on when another dose may be taken .
  • Ergotamines – Ergotamine and dihydroergotamine also stop the dilation of blood vessels that cause migraines. These medications must not be used more than two days a week at prescribed doses.

Prevention of Migraines

When taken on a regular basis, the following medications may reduce the incidence of migraine headaches:

  • Beta-blockers
  • Calcium channel blockers
  • Anti-seizure drugs
  • Tricyclic antidepressants
  • Serotonin Inhibitors
  • Others

Recommended Reading: Cream Of Tartar For Migraines Snopes

When To Use Aspirin

Aspirin is great for regular headaches, to reduce swelling of joints, for mild fevers, and as a part of an everyday regimen to combat various disorders like Ischaemic strokes, dementia, heart attacks, and certain types of cancer like bowel cancer.

Aspirin is ideal for everyday use in small doses because it helps to circulate the blood in your body, and is especially ideal to use during the onset of and after a heart attack, as it reduces chances of heart attacks recurring.

Aspirin is not ideal for migraines or severe pain, as it may not be sufficiently strong enough to reduce extreme pain. Aspirins anti-inflammatory properties, while similar to Advils, are not as strong as Advils. So if youre looking for the strongest anti-inflammatory medication, again, dont use Aspirin, use Advil instead.

What Is Better For A Migraine Tylenol Or Advil

Ask a PT: Ibuprofen or Tylenol?

Advil or Aleve , andaspirin may be better at helping calm down the inflammation whichpart of the migraine reaction than Tylenol

That said, some people do find relieve from preparations likeExcedrin , which have acetaminophen , aspirin, andcaffeine in it. Caffeine helps by making the other medications workfaster, as well as acting as a vasoconstrictor . Aspirin, like ibuprofen and naproxen,acts on prostaglandins to reduce pain and inflammation.Acetaminophen itself really only reduces pain, it does not act oninflammation.

If you are under 18 or pregnant/nursing, it may not be safe totake aspirin. If you an adult on anti-coagulant therapy , please speak to your doctor first.

Don’t Miss: Migraine Headache Medications List

More First Aid Resources

When it comes to first aid, you need two important things to help you on your quest to keep yourself and those around you safe & healthy: knowledge and supplies. To tackle the prior, take a look through our list of the top 22 emergency & survival first aid books and grab those that you think will best help you gain the knowledge youll need. For the latter, take a look at our Ultimate First Aid Supplies List to see if theres anything you should be adding to your at-home first aid supplies stockpile, or if theres something youve forgotten to add to one of your first aid kits.

Drugs For Migraine Prevention

If you have 4 or more migraine days each month, you may take these drugs regularly to keep migraine attacks from happening. They lessen the number of headaches you have and how severe they are.

You have to follow your doctorâs directions for them to work. Your doctor may need to change the medications and adjust how much you take to figure out what works best for you.

While youâre taking these drugs, write down how often you have headaches and how bad they are to help your doctor judge how well they are working. Most need days or weeks to take full effect.

Once your headaches are under control for 6 months or a year, you might be able to taper off or stop these drugs. Your doctor will advise you.

The medications listed include both over-the-counter and prescription drugs. They aren’t habit-forming, but any medication can have side effects. Your doctor will adjust the dosage to give you the most relief with the fewest side effects.

Recommended Reading: Does Cream Of Tartar Help With Migraines

What’s The Difference Between Acetaminophen & Ibuprofen

What’s the difference between acetaminophen and ibuprofen, anyway? Firstly, acetaminophen is Tylenol, and ibuprofen is Advil and Motrin. Secondly, the two types of painkillers work differently.

Ibuprofen is an NSAID, or a non-steroidal anti-inflammatory drug,” Dr. Parikh explains. “It works by inhibiting an enzyme called cyclooxygenase, which then stops chemicals called prostaglandins, and thus prevents pain, fever, and inflammation.” In other words, it presses pause on the chemicals that make you go ow.

Funnily enough, experts are not exactly sure how Tylenol works, though they know it does. “Acetaminophen’s exact mechanism of action is not known, but it is not an anti-inflammatory,” Dr. Parikh says. So when you’re trying to figure out which to take, at least you’ll know what Tylenol is not.

Other Types Of Headaches

Tylenol (Acetaminophen) VS Advil (Ibuprofen)

Headaches also can be caused by other conditions or situations. These are often short-lived and easily treated. For example:

Sinus headaches. A sinus infection can cause pain over the forehead, around the nose and eyes, over the cheeks, or in the upper teeth. When the infection resolves, the pain disappears.

Brain freezes. Some people develop a sharp, sudden headache when they eat or drink something cold. The pain usually goes away within a few minutes. If this is a common problem, try to warm the cold food at the front of your mouth before swallowing.

Exercise headaches. Strenuous exercise can sometimes trigger a headache. Make sure you are well hydrated before and after exercise. Taking an OTC anti-inflammatory beforehand also may help.

Also Check: Metoclopramide Migraine

How Do Acetaminophen And Ibuprofen Work What Are They Used For

Acetaminophen belongs to a class of drugs called analgesics and antipyretics . Acetaminophen is believed to work by reducing the production of prostaglandins in the brain. Prostaglandins are chemicals that cause inflammation and swelling. Acetaminophen relieves pain by elevating the pain threshold, that is, by requiring a greater amount of pain to develop before a person feels it. It reduces fever through its action on the heat-regulating center of the brain by telling the center to lower the body’s temperature when the temperature is elevated.

Ibuprofen belongs to a class of drugs called nonsteroidal anti-inflammatory drugs . Other members of this class include aspirin, naproxen , indomethacin , and nabumetone , among others. These drugs are used for the management of mild to moderate pain, fever, and inflammation. Ibuprofen blocks the enzyme that makes prostaglandins , resulting in lower levels of prostaglandins. As a consequence, inflammation, pain and fever are reduced.

See Your Primary Care Doctor

It’s best to come up with a plan with your primary care doctor or headache specialist concerning which over-the-counter medication you may take if you develop a headache. This is because even though Tylenol, Excedrin, and NSAIDs are available without a prescription, they are not safe for everyone.

While not an exhaustive review, here are some examples of the concerns associated with these over-the-counter medications.

NSAIDs : NSAIDs can cause stomach irritation and bleed so should not be used by people on blood-thinning medications or by people with a history of stomach ulcers.

Moreover, people with certain medical problems should either not take NSAIDs or should be very closely monitored by their doctor while taking one.

Aspirin or aspirin-containing products , should never be given to children, as they can increase a child’s risk for developing a serious illness called Reye’s syndrome.

Tylenol : Many over-the-counter medications contain Tylenol , like cold medicines and of course, Excedrin. With that, a person can overdose on Tylenol unintentionally, and this can lead to liver failure.

All Over-the-Counter Medications:Over-the-counter medications may interact with your prescription medications. This is why it’s essential to inform your doctor of all the medications you are taking, including any vitamins or supplements.

Recommended Reading: Why Do Migraines Go Away After Vomiting

Can You Overdose On Ibuprofen

Yes, you can overdose on ibuprofen. Taking too much ibuprofen can cause dangerous side effects and, in some cases, may be life threatening.

Always take the exact dose of ibuprofen your doctor or pharmacist recommends. Do not take more than 1200 milligrams of ibuprofen in 24 hours unless your doctor recommends otherwise.

Some symptoms of an overdose include:

  • blurred vision

Ibuprofen can interact with other medications you take. Be sure to let your doctor and pharmacist know about all your medications including OTC products.

Some interactions include:

  • Alcohol. Drinking too much alcohol with ibuprofen may increase stomach-related side effects. Ask your doctor or pharmacist if alcohol is safe with ibuprofen.
  • Aspirin. Taking aspirin with ibuprofen can increase the risk of serious side effects including stomach-related side effects.
  • NSAIDs. Taking more than one NSAID at a time can increase the risk of side effects.
  • Diuretics. Also sometimes called water pills, diuretics can increase the risk of kidney conditions.
  • Lithium. Taking lithium with ibuprofen can cause lithium to build up in your body and increase the risk of side effects.
  • Methotrexate. Taking methotrexate with ibuprofen can cause methotrexate levels to build up and increase serious side effects.
  • Blood thinners. Taking blood thinners like with ibuprofen may increase your bleeding risk.

This is not a full list of interactions. Talk with your doctor about the safety of using ibuprofen with these drugs.

Nausea Drugs For Migraines

Advil and Tylenol: Which works better for what?

Many people who have migraines often have nausea and vomiting along with head pain. Those symptoms usually get better when you treat the migraine. But sometimes, the nausea and vomiting are bad enough to keep a person from taking their migrainemedications. In these cases, a nausea drug can ease your symptoms so you can get the treatment you need.

Most nausea medicines come in pill form, but if the problem is severe, you can take them as a rectal suppository.

Generic Name

Confusion, drowsiness, dizziness, upset stomach, excitability, nightmares, uncontrollable muscle movements, lip smacking or chewing movements

Confusion, drowsiness, dizziness, upset stomach, excitability, nightmares, uncontrollable muscle movements, lip smacking or chewing movements

Trimetho-benzamide hydrochloride

Low blood pressure, blurred vision, drowsiness, dizziness, feeling disoriented, uncontrollable muscle movements, lip smacking or chewing movements

metoclopramide hydrochloride

Uncontrollable muscle movements, lip smacking or chewing movements, sensitivity to sunlight, aching in the lower legs, diarrhea

Recommended Reading: When Do Pregnancy Headaches Stop

Which Headache Symptoms Should Prompt Me To Visit A Doctor

  • Sudden, severe headache
  • Headache with confusion or loss of consciousness
  • Headache following a blow to the head
  • Headache associated with pain in the eye or ear
  • Persistent headache in a person who normally doesn’t get headaches
  • Recurring headaches in children
  • Headaches, which interfere with activities of daily life
  • Headaches which occur more than three times in a week, or that require pain relievers to be taken daily

Treating Migraine Headaches: Some Drugs Should Rarely Be Used

Migraine attacks can last for hoursor even days. They can cause intense pain, nausea and vomiting. They can make you sensitive to light or noise and they can affect your life and work.

To treat migraines, you may be given a prescription for an opioid or a barbiturate called butalbital. These are pain medicines. But you should think twice about using these drugs for migraine. Heres why:

These drugs can make headaches worse.

Using too much pain medicine can lead to a condition called medication overuse headache . Two kinds of pain medicine are more likely to cause MOH:

  • Drugs containing opioidssuch as codeine , morphine , Hycodan or oxycodone .
  • Drugs containing butalbital .

They are not as effective as other migraine drugs.

There are other drugs that can reduce the number of migraines you have and how severe they arebetter than opioids and butalbital. Even in the emergency roomwhere people with severe migraines often ask for opioidsbetter drugs are available, including triptans.

They have risks.

Opioids and butalbital can cause serious withdrawal symptoms if you stop taking them suddenly. People who use high doses for a long time may need to be in the hospital in order to stop using them.

Opioids, even at low doses, can make you feel sleepy or dizzy. Other side effects include constipation and nausea. Using them for a long time can lower your sex drive and cause depression and sleep problems.

Which drugs are good for migraines?

Limit the use of all pain medicines.

Recommended Reading: Migraines During Pregnancy When To Worry

Be Aware Of The Side Effects Of Acetaminophen And Ibuprofen

Acetaminophen may cause liver disease when taken in high doses, meaning you’re going to do some serious damage to your liver if you take this medication more than prescribed. If you suffer from cardiovascular disease, ibuprofen may worsen your blood pressure furthermore, it’s been linked to peptic ulcer disease and bleeding, and kidney failure in some individuals .

Noticeable side effects indicating an adverse reaction to acetaminophen include cloudy or bloody urine, fever with or without chills, pain in your lower back, skin rash, hives, mouth sores, or unusual bleeding, per the Mayo Clinic. If you notice any of these conditions immediately after taking acetaminophen, call your doctor right away.

Ultimately, choosing between acetaminophen and ibuprofen is a personal choice, but either way, it’s important to only take the recommended dosage for your headache to ensure that you’re treating the discomfort without causing additional internal problems.

Ask The Harvard Experts: Ibuprofen Vs Acetaminophen And Covid

Woman’s Doctor: Ibuprofen vs. acetaminophen

Q: I usually take ibuprofen for aches or pains. Given the controversy about ibuprofen use during this coronavirus outbreak, is it still safe to use? Should I switch to acetaminophen now instead?

A: Indeed, the message has been mixed. Early on in the coronavirus outbreak, French doctors treating patients with COVID-19 observed that some patients taking ibuprofen were becoming more ill than those not taking it. Some of the doctors published strong recommendations against using ibuprofen for any symptoms that might indicate a coronavirus infection.

But these were only observations, which are easily influenced by bias and not supported by scientific evidence.

Still, what followed were contradictory stories about the safety of ibuprofen. In fact, the World Health Organization initially recommended using acetaminophen instead of ibuprofen. That only lasted a couple days before the WHO position changed. Either could be used to reduce fever, aches and pains in people with symptoms of any viral infection, including COVID-19.

Taking ibuprofen clearly does NOT make a person more susceptible to getting a coronavirus infection. So, if you take ibuprofen for aches or pains related to arthritis, periodic headaches or muscle aches, you dont need to stop now.

As always, the decision about using ibuprofen vs. acetaminophen depends on which one tends to better relieve your symptoms and the risk of side effects for you personally.

2020 PRESIDENT AND FELLOWS OF HARVARD COLLEGE.

You May Like: Severe Headache And Nausea During Pregnancy

Treatment For Pregnant And Breastfeeding Women

In general, migraine treatment with medicines should be limited as much as possible when you’re pregnant or breastfeeding.

Instead, trying to identify and avoid potential migraine triggers is often recommended.

If medicine is essential, your GP may prescribe you a low-dose painkiller, such as paracetamol.

In some cases, anti-inflammatory medicine or triptans may be prescribed.

Speak to a GP or your midwife before taking medicine when you’re pregnant or breastfeeding.

Page last reviewed: 10 May 2019 Next review due: 10 May 2022

RELATED ARTICLES

Popular Articles